Alert archive / Ohio / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 166, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Sep 23, 2005, 6:36 PM EDT for Clermont County, Ohio; Bracken County, Kentucky. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2005, 6:36 PM EDT (22:36 UTC)
- Expired
- Sep 23, 2005, 7:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
Counties Bracken County, KY, Clermont County, OH
The radar
The Cincinnati radar (KILN), 74 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 6:45 PM EDT | TSTM WND DMG | Chilo, OH | A FEW TREES DOWN NEAR CHILO |
| Sep 23, 7:06 PM EDT | TSTM WND DMG | Augusta, KY | TREES DOWN ALONG STATE ROUTE 8 SOUTH OF AUGUSTA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1051 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 232236 SVRILN KYC023-OHC025-232315- /O.NEW.KILN.SV.W.0166.050923T2236Z-050923T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 636 PM EDT FRI SEP 23 2005 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BRACKEN COUNTY IN KENTUCKY SOUTHERN CLERMONT COUNTY IN OHIO * UNTIL 715 PM EDT * AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR CHILO...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... FELICITY... AUGUSTA... IN ADDITION...BRADFORD...CHILO...JOHNSVILLE...ROCK SPRINGS... WOOLCUTT...UTOPIA...AA HIGHWAY AT STATE ROUTE 19 AND CHATHAM ARE NEAR THE PATH OF THIS SEVERE THUNDERSTORM. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3889 8419 3877 8423 3864 8400 3876 8392 $$
1 follow-up statement
000 WWUS51 KILN 232251 SVSILN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 650 PM EDT FRI SEP 23 2005 OHC025-232300- /O.CAN.KILN.SV.W.0166.000000T0000Z-050923T2315Z/ CLERMONT OH- 650 PM EDT FRI SEP 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CLERMONT COUNTY HAS BEEN CANCELLED... LAT...LON 3878 8405 3876 8415 3864 8400 3876 8392 $$ KYC023-232315- /O.CON.KILN.SV.W.0166.000000T0000Z-050923T2315Z/ BRACKEN KY- 650 PM EDT FRI SEP 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM EDT FOR NORTHEASTERN BRACKEN COUNTY... AT 647 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCK SPRINGS...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AUGUSTA. IN ADDITION...WOOLCUTT...AA HIGHWAY AT STATE ROUTE 19 AND CHATHAM ARE NEAR THE PATH OF THIS STORM. LAT...LON 3878 8405 3876 8415 3864 8400 3876 8392 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:22 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Sep 23, 3:22 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 322 PM EDT FRI SEP 23 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... BASED ON LATEST SURFACE ANALYSIS...LOOKS LIKE FRONT HAS PUSHED DOWN CLOSE TO THE OHIO RIVER. HOWEVER...VISIBLE SATELLITE AND RADAR IMAGES BEGINNING TO SHOW SOME DEVELOPMENT ALONG A NARROW LINE FROM EAST CENTRAL INDIANA OVER INTO CENTRAL OHIO. MEANWHILE MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS CONTINUING TO PUSH EAST ACROSS EAST CENTRAL ILLINOIS INTO WESTERN INDIANA. NONE OF THE MODELS INCLUDING THE LATEST RUC SEEM TO HAVE A VERY GOOD HANDLE ON THESE FEATURES. BASED ON CURRENT TRENDS...AM AFRAID PCPN MOVING INTO WESTERN INDIANA WILL CONTINUE TO TRACK EAST ALONG NEWLY DEVELOPED BOUNDARY AND AFFECT AREAS ALONG I-70 THROUGH LATE AFTERNOON AND EARLY EVENING. WILL CONTINUE TO MONITOR RADAR TRENDS THROUGH ZONE ISSUANCE TO DETERMINE FINAL POPS BUT WILL PROBABLY END UP WITH CHANCE POPS FOR MOST AREAS INTO EARLY EVENING. WILL THEN ALLOW PCPN TO TAPER OFF OVERNIGHT. FORECAST SOUNDINGS INDICATING GOOD DEAL OF LOW LEVEL MOISTURE OVERNIGHT TONIGHT SO EXPECT A FAIR AMOUNT OF STRATUS TO PUSH DOWN INTO AREA THROUGH DAYBREAK. MID LEVEL FLOW SWINGS BACK AROUND TOWARD THE SOUTHWEST SATURDAY INTO SATURDAY NIGHT WITH BOTH THE NAM AND GFS INDICATING SOME WEAK ISENTROPIC LIFT DEVELOPING ACROSS THE AREA. PDEFS DROP DOWN TO AROUND 50 MB AT TIMES THROUGH THE AFTERNOON AND EVENING...BUT MOISTURE IS LIMITED SO WILL KEEP FORECAST DRY. GFS FASTER THAN THE NAM PULLING MOISTURE UP FROM THE SOUTHWEST AHEAD OF APPROACHING FRONT FOR SUNDAY INTO SUNDAY NIGHT. WILL GO WITH A BLEND OF THE TWO AND ALLOW FOR A CHANCE OF PCPN TO SPREAD IN FROM THE SOUTHWEST THROUGH SUNDAY. && .LONG TERM (MONDAY THROUGH FRIDAY)... AM STARTING OUT FAIRLY WET ON MONDAY AS THE SFC CDFNT EXTENDS THROUGH THE OHVLY. ABUNDANT GULF MOISTURE IS FOUND AHEAD OF THIS FRONT AS THE LEFTOVERS FROM RITA ALLOW THE GULF TO OPEN UP. BY EVENING...H5 TROF AND SFC FRONT ARE OVER CWA AND EXIT FAIRLY QUICKLY OVERNIGHT AS HIGH PRESSURE BUILDS OVER THE PLAINS STATES. MODELS ARE TRENDING TO SLOW DOWN THE EXIT OF THIS SFC FRONT AND IVE INCREASED THE DURATION OF PRECIP INTO MON NIGHT...ESP TO THE SE. THIS HIGH WILL PRODUCE FAIR WX STARTING OVERNIGHT MON...AND SETTLE OVER THE CWA ON TUE NIGHT. HPC GUIDANCE SHOWING A MORE OF A EUROPEAN SOLUTION WHICH IS IN LINE WITH THE NAM AND SIGNIFICANTLY WEAKER WITH THE H5 TROF THAN BEING NOTED ON THE GFS. THE HIGH GETS PUSHED TO THE EAST ON WED AS ANOTHER LOW PRESSURE SYSTEM NEARS THE AREA LATE ON WED. THIS IS AHEAD OF A FAIRLY STRONG H5 TROF THAT DEEPENS AS IT PASSES FROM THE MIDWEST TO THE OHIO VALLEY. WITH THAT STRONG OF A PUSH...IT EXITS QUICKLY WITH HIGH PRESSURE ON ITS TAIL FOR THURS AND FRI. LOOKING FOR A COOLER PERIOD FOR THE END OF THE WEEK AS NRLY WINDS KICK IN THE CONTINENTAL AIR. CONFIDENCE IN FCST IS BELOW NORMAL AS RITA IS HAVING A PRONOUNCED EFFECT ON SLOWING UP H5 FLOW AND ASSOCIATED SFC FRONTS LATER IN THE WEEK. FRANKS && .AVIATION (18Z-18Z)... FRONT IS STILL SAGGING SOUTHWARD ACROSS THE REGION WITH SOME CONVECTION REDEVELOPING IN SOUTHEAST INDIANA AND SOUTHWEST OHIO. IN ADDITION THUNDERSTORMS APPROACHING WESTERN INDIANA ARE EXPECTED TO CONTINUE TRACKING EAST SOUTHEAST TOWARD THE REGION. SO IT APPEARS THAT BEST CHANCE OF PRECIPITATION WILL BE AT THE CINCINNATI TERMINALS. BUT GIVEN UNCERTAINTIES IN TIMING AND AREAL EXTENT OPTED TO USE VICINITY QUALIFIER AND CONTINUE TO MONITOR. NUMEROUS SCATTERED TO BROKEN DECKS OF CLOUDS MAKING CEILING FORECAST TRICKY. HAVE GENERALLY STARTED OUT MVFR WITH IMPROVEMENT THROUGH THE LATE AFTERNOON INTO THE EVENING. PLENTIFUL LOW LEVEL MOISTURE ALONG WITH NORTHEAST WINDS SUGGESTS STRATUS DEVELOPMENT OVERNIGHT. COULD SEE SOME IFR CEILINGS. THE STRATUS WILL GRADUALLY LIFT AND DIMINISH FROM DAYBREAK THROUGH THE END OF THE FORECAST PERIOD. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. &&
Hazardous weather outlook, Sep 23, 3:41 PM EDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 341 PM EDT FRI SEP 23 2005 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-241945- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 241 PM EST FRI SEP 23 2005 /341 PM EDT FRI SEP 23 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. INDIANA...SOUTHWEST OHIO...NORTHERN KENTUCKY...CENTRAL OHIO... .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:44 AM EDT | Severe Thunderstorm Warning | ILN | Delaware, Franklin, Licking | 46 min |
| Sep 23, 5:54 PM EDT | Severe Thunderstorm Warning | ILN | Pendleton | 51 min |
| Sep 23, 5:57 PM EDT | Severe Thunderstorm Warning | ILN | Campbell | 29 min |
| Sep 23, 7:08 PM EDT | Severe Thunderstorm Warning | ILN | Grant | 22 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2005Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.